I am a 21 year old male. For the past three weeks, I have been feeling sick. My symptoms are a feeling of general fatigue of my entire body with loss of energy and appetite. Before I got sick, I spent over a week working hard. I just had food once or twice a day, drank little water and did not sleep enough hours. Also, for more than a month I am suffering from stress and anxiety in my work. I went to visit a neurologist and he said that I had a low level of serotonin. Do you think this diagnostic is accurate? I have had several blood examinations and they all come out good and I also have a tube in my stomach to check for any issues and it was all good. If it is a low level of serotonin, what do you suggest is the best way to recuperate? What should I eat? What should I avoid? The neurologist wanted me to take Lexapro, which is a pill to treat people suffering depression. I heard it has very bad side effects and I have not started taking it, as I am trying to eat healthy and rest as much as possible. Is this something that people normally get better from? Let me know, if you want to see my blood reports as I can attach it. Any of your advice or suggestion is greatly appreciated.
Welcome to icliniq.com. I read your query and understand your concern. Having a stressful life coupled with low energy, extreme fatigue, loss of appetite, feeling sick and sleepless nights are indicative of major depressive disorder. The depressive disorder is often characterized by low serotonin in the brain. Low serotonin is equal to depression in layman's language. Lexapro (Escitalopram) is a selective serotonin reuptake inhibitor, thus increases the serotonin level in brain wherein it is deficient. You are right in saying that there are side effects, but often the benefits are much more than the harms associated with Lexapro. Regarding blood reports, you do not get low serotonin in the majority of cases as the current methods of measurement does not help in this regard. Often the symptoms itself dictate that there is a depression and depression is characterized by low serotonin. Having said that it will be better if you can send me the blood reports as sometime there is low thyroid especially when you have depression. Regarding prevention of such things, the first and most important thing is stress management. I understand that everyone of us wants to excel in their respective field, but I do not think this should be done at the expense of your health. The second important thing is proper sleep. Sleep is the best thing to keep your mind and body healthy and it should not be deficient.
Thank you very much for replying. I also feel lightheaded, general weakness and have anxiety attacks. I also have a feeling like I am not in control of my head. It is as if I am looking at something and I don't really feel like I am all there. Before I got this, I had some very bad lower back pain. Does this indicate anything? Do you think that I will get better if I take Neuroipran? Here, I did not get Lexapro, but I was told that Neuroipran is the same type of medicine. If started on this medication, do you have to take it for a lifetime or able to stop taking the medicine after a period of time?
Welcome back to icliniq.com. Feeling of lightheadedness, generalized weakness and anxiety attacks can present as part of depression or even excessive stress. Feeling that one's mind not under control again presented in the same spectrum of disorders. Loss of emotional reactivity is an another symptom of depression where even positive things do not excite the person. In addition, it is possible that you have lack of interest in almost all activities along with ideas of hopelessness or worthlessness as these are symptoms of depression. Back pain has a direct relationship with depression, but it is possible that you were stressed during the same time and excessive stress caused backache due to stiffening of back muscles. I must assure you thatLexapro prescribed to you is effective in both anxiety as well as depressive symptoms. It is rightly possible that within two weeks of starting treatment you will see significant improvement, which might be continued till the symptoms completely resolve. Lexapro and Neuroipran contain same antidepressant called Escitalopram. They are manufactured from different pharmaceutical company, otherwise there is no difference among them. You are not supposed to take it lifetime and need to stop after six months of complete remission.
I had Lexapro for two days. I feel very spaced out and sometimes, have a hard time breathing and feel like my throat is closing. If I were to stop taking Lexapro, what would be the side effects after only two days of 10 mg? Is there a natural supplement that can help increase the serotonin levels without the heavy side effects of Lexapro? Thank you for all your help.
Welcome back to icliniq.com. The side effects experienced by you is the time limited and likely to revert back to normalcy in a period of one week or so. If you are able to tolerate these symptoms Iwill request you to tolerate them for the next few days. Once the effects of Lexapro is started you will feel better in regard to side effects as well as original symptoms. The second alternative is to use 5 mg of Lexapro for five days and then increase to 10 mg. In this way, the body will be able to adjust with lower dose and then we can go with the proper dose of Lexapro. The third alternative is to use low dose of Benzodiazepine along with Lexapro for the next few days. The examples of Benzodiazepines include Clonazepam 0.25 mg or Xanax 0.25 mg. The above suggestions are made keeping in mind that there is a definite need for treatment. You are not going to have withdrawal symptoms or any side effects of it astwo days of Lexapro intake do not cause much problems. However, Lexapro stay in the system for 30 hours, so the side effects that you are experiencing may continue for the next one or two days. Although there are some natural supplements, none of them have proven therapeutic value. One of the such is 5-HTPN (Hydroxytryptophan), which is serotonin precursor and can be used for minor depression.
Thank you so much for your reply. I wish to try the natural method as I have read too many negative reviews of those who have taken it. And, after their treatment is done, they have to be put back on the pill as they become dependent on this drug. How can I increase my appetite in a natural way? I have lost a lot of weight because I do not feel hungry and it is hard to eat food. I really appreciate you answering my questions.
Welcome back to icliniq.com. I understand your decision for not going with option of antidepressant as there were significant side effects across the last two days. In fact, I respect your decision to not to continue with medication. Now regarding treatment (depression as well as associated symptoms) option, I will suggest you following. Consult your doctor, discuss with him or her and take the medicine with consent. 1. I suggest 5-HTPN 50 mg once a day for one week. Second week go with 50 mg twice a day and following this go for 100 mg 5-HTPN twice a day. The response will be seen by the end of two weeks and may continue over three months. 2. In addition, I suggest Vitamin B12 and Folic aid as supplements. Also, go for regular exercise and have at least 45 minutes of brisk walk early in the morning. Have adequate water intake. Take at least 3 to 4 liters a day. I also request you to get your thyroid status from nearby laboratory. The common tests required in this regard are T3, T4 and TSH (thyroid stimulating hormone).
Was this answer helpful?
Same symptoms doesn’t mean you have the same problem. Consult a doctor now!
Disclaimer: No content published on this website is intended to be a substitute for professional medical diagnosis, advice or treatment by a trained physician. Seek advice from your physician or other qualified healthcare providers with questions you may have regarding your symptoms and medical condition for a complete medical diagnosis. Do not delay or disregard seeking professional medical advice because of something you have read on this website. Read our Editorial Process to know how we create content for health articles and queries.